EconPapers    
Economics at your fingertips  
 

Asymptotic Null Distribution of the Likelihood Ratio Test in Markov Switching Models

René Garcia ()

CIRANO Working Papers from CIRANO

Abstract: The Markov Switching Model, introduced by Hamilton (1988, 1989), has been used in various economic and financial applications where changes in regime play potentially an important role. While estimation methods for these models are by now well established, such is not the case for the corresponding testing procedures. The Markov switching models raise a special problem known in the statistics literature as testing hypotheses in models where a nuisance parameter is not identified under the null hypothesis. In these circumstances, the asymptotic distributions of the usual tests (likelihood ratio, Lagrange multiplier, Wald tests) are non-standard. In this paper, we show that, if we treat the transition probabilities as nuisance parameters in a Markov switching model and set the null hypothesis in terms uniquely of the parameters governed by the Markov variable, the distributional theory proposed by Hansen (1991a) is applicable to Markov switching models under certain assumptions. Based on this framework, we derive analytically, in the context of two-state Markov switching models, the asymptotic null distribution of the likelihood ratio test (which is shown to be also valid for the Lagrange multiplier and Wald tests under certain conditions) and the related covariance functions. Monte Carlo simulations show that the asymptotic distributions offer a very good approximation to the corresponding empirical distributions. Les modèles à changements de régime markoviens soulèvent un problème particulier connu dans la littérature statistique sous la rubrique des tests d'hypothèse dans les modèles où un paramètre de nuisance n'est pas identifié sous l'hypothèse nulle. Dans ces cas, les distributions asymptotiques des tests usuels (ratio de vraisemblance, multiplicateur de Lagrange, Wald) ne sont pas standard. Dans le présent article, nous montrons que, si nous traitons les probabilités de transition comme des paramètres de nuisance dans un modèle à changements de régime markoviens et fixons l'hypothèse nulle uniquement en fonction des paramètres régis par la variable de Markov, la théorie distributionnelle proposée par Hansen (1991) est applicable aux modèles à changements de régime markoviens sous certaines hypothèses. Dans ce cadre, nous dérivons analytiquement la distribution asymptotique du ratio de vraisemblance sous l'hypothèse nulle ainsi que les fonctions de covariance correspondantes pour divers modèles à changements de régime markoviens : un modèle à 2 moyennes avec erreurs non corrélées et homoscédastiques; un modèle à 2 moyennes avec des erreurs suivant un processus AR(r) ; et finalement un modèle à 2 moyennes et 2 variances avec des erreurs non corrélées. Dans les trois cas, des expériences de Monte Carlo montrent que les distributions asymptotiques dérivées offrent une très bonne approximation de la distribution empirique. La dérivation de la distribution asymptotique de la statistique du ratio de vraisemblance pour ces trois modèles simples markoviens à 2 états sera utile pour évaluer la signification statistique des résultats qui sont apparus dans la littérature et plus généralement pour offrir un ensemble de valeurs critiques aux chercheurs futurs dans ce domaine. Les valeurs critiques de la distribution asymptotique du test du ratio de vraisemblance dans les modèles à changements de régime markoviens sont considérablement plus élevées que les valeurs critiques impliquées par la distribution chi-carré standard.

Keywords: Markov switching models; Transition probabilities; Null hypothesis, Modèles à changements de régime markoviens; Probabilités de transition; Hypothèse nulle (search for similar items in EconPapers)
JEL-codes: C22 C52 (search for similar items in EconPapers)
Date: 1995-02-01
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
http://www.cirano.qc.ca/files/publications/95s-07.pdf

Related works:
Journal Article: Asymptotic Null Distribution of the Likelihood Ratio Test in Markov Switching Models (1998)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cir:cirwor:95s-07

Access Statistics for this paper

More papers in CIRANO Working Papers from CIRANO Contact information at EDIRC.
Series data maintained by Webmaster ().

 
Page updated 2017-09-29
Handle: RePEc:cir:cirwor:95s-07